Illinois, 2023

Tornadoes and Hail in Illinois, April 15, 2023

April 15, 2023 · NWS LSX · 25 events in 7 counties and zones

Several strong to severe thunderstorms moved into eastern Missouri in the afternoon hours of April 15th. These storms were initially producing copious large hail, but rapidly transitioned into tornadic storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several strong to severe thunderstorms moved into eastern Missouri in the afternoon hours of April 15th. These storms were initially producing copious large hail, but rapidly transitioned into tornadic storms. The first tornado was associated with a supercell ahead of a congealing line of convection moving rapidly toward the Mississippi River. A portion of this line of storms rapidly surged eastward, resulting in numerous tornadoes in Jefferson county in Missouri, and Monroe, Madison, St. Clair, and Washington counties in Illinois. In total, 12 tornadoes have been identified, including 3 EF-1s, 6 EF-0s, and 3 tornadoes of unknown intensity that produced no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 1:50 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 15, 1:50 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
250 PM CDT Sat Apr 15 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 249 PM CDT Sat Apr 15 2023

Elevated convection associated with low-level moisture advection
developed in western Missouri this morning and moved east through
the CWA. Multiple supercells have developed in southwest Missouri
and are moving northeast with time. As of now, the window for
severe weather in our CWA still looks to be between 21z and 03z.

The upper level longwave trough responsible for this afternoon's
severe weather is currently moving into the High Plains, deepening
with eastern extent. Toward the surface, multiple areas of low
pressure extending from the Southern Plains into the Great Lakes are
connected by a cold front. This will serve as the primary boundary
on which convection will continue to initiate this afternoon.

As temperatures warm and dewpoints rise, SBCAPE will continue to
increase ahead of the front. By 20z, mean SBCAPE values of up to
2500 to 3000 J/kg are expected across the majority of Missouri. Mid-
level lapse rates will be steep (7-8+ C/km), enhancing instability
in the hail growth zone. With bulk shear vectors initially coming
off the front, supercells are the expected mode earlier in the
afternoon. Due to the above factors, supercells that develop will
have the potential to produce very large hail, up to the size of
baseballs. There is the threat of isolated tornadoes with these
thunderstorms, but meager SRH values and high LCLs this afternoon
will limit the potential for tornadoes.

Later in the afternoon, the discrete convection in central and
southern Missouri will congeal into a line along the front as bulk
shear vectors become more parallel to the front. The threat of very
large hail will wane, and damaging winds will become the primary
threat. Large hail will still be possible with these thunderstorms,
but baseballs will no longer be a potential. There is high
confidence in the timing of the line as it moves through. The St.
Louis metropolitan area can expect it to pass through between 23z to
01z. By 03z, the line should be exiting the eastern extent of the
CWA. The upper level trough will cut off as it moves northeast, and
mid to low-level moisture will wrap around the feature back into our
CWA. Temperatures will fall dramatically behind the cold front,
reaching the 30s and 40s by tomorrow morning. With the cold air and
moisture return, there is the potential for snow to mix into rain
tomorrow morning in portions of northeast Missouri. Model guidance
shows wet bulb temperatures falling below freezing as low as 750 to
1000 ft above the surface, indicating that snow may not have enough
time to melt before it reaches the ground. If snow is able to fall,
warm surface temperatures and the light nature of the precipitation
will preclude any impacts. Otherwise, light rain will linger in the
northern CWA through Sunday evening.

As mentioned previously, temperatures will drop hard behind the cold
front. Highs on Sunday afternoon will struggle to rise as cold air
continues to filter into the region, only peaking in the 40s and
50s. Gusty northwest winds associated with the surface pressure
gradient will make conditions even more miserable, with peak wind
chills in the 30s in northeast Missouri into south-central Illinois.
Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts
mainly in western CWA, landing just below advisory criteria. There
is the potential for stronger winds mixing down to the surface in a
line from Columbia, MO to Quincy, IL. At this time, we are holding
off on issuing an advisory, but this may change as new data comes in.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 249 PM CDT Sat Apr 15 2023

(Monday - Tuesday Night)

Dry and seasonably cool conditions are forecast on Monday as the
strong surface low across the Great Lakes slowly moves into
southeastern Canada. A mostly sunny sky is forecast during the day,
with slackening west/northwest winds during the day as a weak
surface ridge moves into western sections of the forecast area by
the afternoon. Temperatures will warmup compared to Sunday, with
neutral to weak warm-air advection at low levels and the
aforementioned sunshine helping yield highs in the 60s.

The surface ridge quickly moves across the mid-Mississippi Valley
into the Ohio Valley Monday night. Broad low-level warm/moist
advection Monday night into Tuesday may yield some isolated
showers/weak thunderstorms mainly along/just north of a retreating
warm front. Behind the front, a return to well-above normal
temperatures is expected. Tuesday's high temperatures are tricky, as
the exact timing of the warm front's retreat is uncertain and it may
bisect the CWA late that afternoon. Spread in model guidance for
highs is large not surprisingly, with the difference between the
25th/75th percentiles of the NBM around 8-12 degrees for most
locations. So while Tuesday will undoubtedly be warmer than Monday,
exactly how warm is the question mark.

(Wednesday - Next Saturday)

For mid/late next week, a more active pattern is still likely in the
offing with a longwave trough carving out into the intermountain
west. However, there is more than usual uncertainty with the
specifics of the trough and its evolution. More specifically, the
strength and the timing of its ejection and midlevel impulses out
ahead of it. The WPC 500-hPa height clusters already show a lot of
variance by 0Z Thursday. However, our area will be within the warm
sector at least on Wednesday and into Thursday, so warm/moist
unstable air should be in place. Any midlevel impulse moving to our
northwest will also introduce more deep-layer shear, so one or
multiple rounds of strong to severe thunderstorms are possible
mid/late next week.

500-hPa height clusters by Friday show over 3/4 of grand ensemble
members with a strong mid/upper level trough or closed low over the
central US or Great Lakes area. By this time, the surface cold front
is likely to our south and east, so much cooler weather is likely to
infiltrate the area. Temperatures at least 10 degrees normal are
forecast by Friday night into next Saturday, with highs only in the
50s to low 60s Saturday. There are also signs that the air mass
coming in heading into next weekend may be even chillier than
currently forecast, with a deep, closed low over the Great Lakes and
850-hPa anomalies 6 to 10C below normal. Probabilities for a
freeze at this juncture, even in our north, appear low, but can't
rule it our or at least some frost late next weekend.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1232 PM CDT Sat Apr 15 2023

A line of convection is weakening as it moves through Illinois, and
is expected to exit within the next couple of hours. As it moved
through the forecast area this morning, winds shifted from southerly
to a more easterly direction. Winds are expected to veer to
southerly again this afternoon. This line of thunderstorms was not
the round of severe thunderstorms we are anticipating this
afternoon. Through around 20z to 21z, conditions will be quiet and
VFR ahead of the next round of convection. These thunderstorms are
expected to be more widespread and severe, with very large hail
initially being the primary threat. They will form into a line most
likely in east-central Missouri and carry eastward through the
remainder of the forecast area this evening. As the thunderstorms
transition into a line, the primary threat will changeover from very
large hail to damaging winds. During the peak of thunderstorm
intensity, visibilities will have the potential to drop to IFR.

The associated cold front will pass this evening, and winds will
quickly switch to northwesterly behind it. Winds overnight will
continue to increase, becoming gusty. Gusts will last through the
end of the TAF period. Ceilings will deteriorate behind the cold
front, with widespread IFR conditions across the northwestern
portion of the CWA. These will last until the tail-end of the TAF
period for locations impacted.

SPECIFICS FOR KSTL:

The St. Louis metropolitan terminals can expect a line of strong to
severe thunderstorms passing between 23z and 01z this evening.
Confidence in thunderstorms occurring in this window is high. These
thunderstorms will have the potential to produce damaging winds and
large hail. As thunderstorms pass, expect MVFR visibilities dropping
to IFR at the peak. These terminals will experience MVFR ceilings
behind the front, with ceilings potentially dropping to IFR. These
sites are on the periphery of the IFR shield, so conditions could go
either way. Added scattered group to account for uncertainty.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 3:05 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
405 PM CDT Sat Apr 15 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected today, with the greatest risk for severe
thunderstorms occurring through late evening. Very large hail,
damaging winds, and a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across portions of the area Tuesday
thoughThursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail at least the size of a
quarter and any wind damage to the National Weather Service.

Gosselin

In the hours before

Local storm report, Apr 15, 5:22 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             1 NE PACIFIC            38.49N 90.74W
04/15/2023  M3.00 INCH       FRANKLIN           MO   PUBLIC

            PHOTO ON TWITTER SHOWS MEASURED HAIL OF 3
            INCHES IN DIAMETER. TIME ESTIMATED FROM
            RADAR.

&&

AE
Local storm report, Apr 15, 5:25 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 W ELLISVILLE          38.58N 90.62W
04/15/2023  E1.75 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

CVKING
Local storm report, Apr 15, 5:29 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 WNW DE SOTO           38.14N 90.58W
04/15/2023  E0.75 INCH       JEFFERSON          MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

CVKING
Local storm report, Apr 15, 5:31 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
631 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 SSW MANCHESTER        38.57N 90.53W
04/15/2023  E1.00 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

CVKING
Local storm report, Apr 15, 5:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             2 SSW MANCHESTER        38.57N 90.53W
04/15/2023  E1.50 INCH       ST. LOUIS          MO   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&

CVKING
Local storm report, Apr 15, 5:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HILLSBORO               38.23N 90.56W
04/15/2023                   JEFFERSON          MO   TRAINED SPOTTER

            SHINGLES OFF ROOFS, BRANCHES DOWN.

&&

CVKING

The radar

The St Louis radar (KLSX), 65 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 tornado, 1 hail. Local standard time, as filed.

Tornado, Monroe

When
April 15, 5:34 PM CST to 5:54 PM CST
Where
Monroe County, 0.72 mi SE of Chalfin Bridge to 0.56 mi N of Hecker
Rating
EF0
Path length
15.91 mi
Path width
100 yd
Continued into
St. Clair, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
38.212, -90.262

At 6:34 PM CDT a tornado touched down on Bluff Road about 1.8 miles southwest of Maeystown. As it tracked to the northeast it caused minor tree damage as well as moderate damage to a farm outbuilding on the southwest side of town. It continued to the northeast across Monroe County causing sporadic tree damage and destroyed a small outbuilding. About 1.5 miles southwest of Hecker the roof of a barn was removed. The tornado crossed into southern St. Clair County about 0.4 of a mile northwest of Hecker. The tornado was rated EF0 with a max wind speed of 85 mph. The path length in Monroe County was 15.91 miles with a max path width of 100 yards. Overall, the tornado was rated EF1 with a max wind speed of 100 mph. The total path length was 19.57 miles with a max path width of 100 yards. No deaths or injuries were reported.

Tornado, Monroe

When
April 15, 5:39 PM CST to 5:46 PM CST
Where
Monroe County, 1.17 mi ESE of Harrisonville to 1.55 mi NNE of Madonnaville
Rating
EF0
Path length
4.97 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.276, -90.329

A tornado touched down at 6:39 PM CDT just east of intersection of Harris Road and B Road and tracked to the east northeast. There was some minor roof damage to a couple of outbuildings before the tornado crossed Bluff Road, around 2.6 miles south southwest of Valmeyer. For the remainder of the tornado path the damage was mostly to trees. However, a house sustained minor roof damage on Deer Hill Road, about 2.4 miles southeast of Valmeyer. Then the tornado lifted and dissipated around 6:46 PM CDT. Overall the tornado was rated EF0 with a max wind speed of 85 mph. The tornado path length is 4.97 miles with a max path width of 100 yards. No deaths or injuries were reported.

Thunderstorm Wind, Monroe

When
April 15, 5:39 PM CST
Where
Monroe County, 1.08 mi E of Harrisonville
Measured
64 kt (74 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.280, -90.330

Thunderstorm winds blew a small section of roof off of an outbuilding.

Tornado, Monroe

When
April 15, 5:43 PM CST to 5:44 PM CST
Where
Monroe County, 0.32 mi NNW of Columbia Gebhardt Ar to 0.5 mi NNE of Columbia Gebhardt Ar
Rating
EFU
Path length
0.34 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.454, -90.233

A tornado briefly touched down in the Mississippi river bottoms on the northwest side of Columbia, IL. The only evidence of this tornado was a video provided via local media. Duration was likely less than 1 minute, no damage or injuries. The tornado was rated EFU with an estimated path length of 0.34 miles and an estimated path width of 25 yards.

Hail, Monroe

When
April 15, 5:48 PM CST
Where
Monroe County, 0.92 mi ENE of Valmeyer
Measured
1 in hail
Reported by
Public
Coordinates
38.307, -90.305

Thunderstorm Wind, Monroe

When
April 15, 5:50 PM CST to 5:55 PM CST
Where
Monroe County, 0.57 mi E of Madonnaville to 0.23 mi NW of Burksville
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.269, -90.240

Thunderstorm winds blew down several large trees and tree limbs at a residence on Ahne Road just northeast of intersection with Kk Road. Also, a small portion of an outbuilding roof was torn off. Further to the east a large section of tree was blown down next to a mobile home.

Thunderstorm Wind, Monroe

When
April 15, 5:50 PM CST to 6:00 PM CST
Where
Monroe County, 2.72 mi E of Valmeyer to 0.68 mi E of Foster Pond
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.307, -90.271

Thunderstorm winds blew down several trees along Illinois Route 156 between Valmeyer and Foster Pond.

Tornado, St. Clair

When
April 15, 5:54 PM CST to 5:59 PM CST
Where
St. Clair County, 4.56 mi SSE of Paderborn to 3.5 mi SW of Lementon
Rating
EF1
Path length
3.66 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.308, -90.001

The tornado crossed into St. Clair County about 0.4 of a mile northwest of Hecker. The tornado intensified as it crossed Illinois Route 159. In this area, it destroyed a large barn, caused minor roof damage to a house and snapped off a number of trees. It continued to track to the northeast causing sporadic tree damage and minor roof damage to outbuildings before lifting and dissipating on Klein School Road just north of intersection with Illinois Route 156 at 6:59 PM CDT. The tornado was rated EF1 in St. Clair County with a max wind speed of 100 mph. The path length was 3.66 miles with a max path width of 100 yards. Overall, the tornado was rated EF1 with a max wind speed of 100 mph. The total path length was 19.57 miles with a max path width of 100 yards. No deaths or injuries were reported.

Thunderstorm Wind, Monroe

When
April 15, 5:56 PM CST to 5:57 PM CST
Where
Monroe County, 0.57 mi NE of Hecker to 0.39 mi SE of Hecker
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.306, -89.993

Widespread wind damage occurred in Hecker just to the south of the tornado. Several homes in town suffered minor to moderate roof damage. Also, several large trees were snapped off, a couple of power poles were broken off as well and numerous tree limbs were blown down.

Thunderstorm Wind, St. Clair

When
April 15, 5:56 PM CST to 5:57 PM CST
Where
St. Clair County, 4 mi SSE of Paderborn to 4.31 mi SSE of Paderborn
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.319, -89.995

A power pole was snapped off along Illinois Route 159 to the north of the tornado track. Also, the thunderstorm winds caused minor roof damage to a house.

Tornado, St. Clair

When
April 15, 5:59 PM CST to 6:00 PM CST
Where
St. Clair County, 0.35 mi S of Signal Hill to 0.56 mi WSW of Hilltop
Rating
EF0
Path length
0.58 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.575, -90.069

A brief tornado touched down at 6:59 PM CDT on Walnut Lane and tracked to the east northeast along Signal Hill Boulevard. It caused damage to numerous trees and minor structural damage. Overall, the tornado was rated EF0 with max wind speed of 84 mph. The path length was 0.58 miles and a max path width of 100 yards. No deaths or injuries were reported.

Tornado, Madison

When
April 15, 6:01 PM CST to 6:02 PM CST
Where
Madison County, 1.33 mi W of Collinsville to 1.23 mi WNW of Collinsville
Rating
EFU
Path length
0.16 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.673, -90.024

A tornado briefly touched down just to the west of Collinsville, IL. The only evidence of this tornado was a video provided via local media. Duration was likely less than 1 minute, no damage or injuries. The tornado was rated EFU with an estimated path length of 0.16 miles and an estimated path width of 25 yards.

Tornado, St. Clair

When
April 15, 6:03 PM CST to 6:04 PM CST
Where
St. Clair County, 0.69 mi W of Belleville to 0.13 mi NNE of East Swansea
Rating
EF0
Path length
1.12 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
38.520, -89.993

A tornado touched down at 7:03 PM CDT at the intersection of West E Street and N 7th Street and tracked to the north northeast. Damage was limited to trees and power lines. The tornado lifted and dissipated on Anna Street just east of Helen Street. The tornado was rated EF0 with a max wind speed of 85 mph. The path length was 1.12 miles and a max path width of 90 yards. No deaths or injuries were reported.

Tornado, St. Clair

When
April 15, 6:03 PM CST to 6:07 PM CST
Where
St. Clair County, 0.39 mi W of Belleville to 2.27 mi W of Shiloh
Rating
EF1
Path length
3.04 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
38.520, -89.987

A tornado touched down at 7:03 PM CDT just south of the intersection of N 2nd Street and West F Street and tracked to the northeast. It initially caused minor tree and power line damage. Then as it moved through moved through the Forest Hill Drive area, it briefly intensified either snapping off or uprooting several very large trees. Several of the trees fell onto homes, causing more significant structural damage. Further to the northeast there was minor structural damage to a couple of homes, apartment buildings and businesses. Then the tornado lifted and dissipated on Adeline Drive just west of Sierra Drive at 7:07 PM CDT. The tornado was rated EF1 with a max wind speed of 98 mph. The path length was 3.04 miles and a max path width of 200 yards. No deaths or injuries were reported.

Thunderstorm Wind, Madison

When
April 15, 6:08 PM CST to 6:09 PM CST
Where
Madison County, 1.08 mi W of (Aln)stl Rgnl Arpt A to 0.74 mi SSW of (Aln)stl Rgnl Arpt A
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.900, -90.070

Thunderstorm winds snapped off a two foot diameter tree about a mile west of the airport. At St. Louis Regional Airport (KALN) a large section of a hanger's roof was peeled off.

Thunderstorm Wind, St. Clair

When
April 15, 6:08 PM CST to 6:09 PM CST
Where
St. Clair County, 1.21 mi W of Shiloh to 0.58 mi WNW of Shiloh
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.552, -89.922

Thunderstorm winds caused a swath of damage across an area from just east of N. Green Mount Road and north of Lebanon Avenue. Several trees and fences were blown down, numerous tree limbs blown down, a large wooden residential playground was damaged and several homes had some shingles missing.

Thunderstorm Wind, Madison

When
April 15, 6:10 PM CST
Where
Madison County, 0.6 mi ENE of Roxana
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.833, -90.060

Thunderstorm Wind, St. Clair

When
April 15, 6:16 PM CST
Where
St. Clair County, 1.07 mi ESE of Furman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.592, -89.953

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, St. Clair

When
April 15, 6:20 PM CST
Where
St. Clair County, 2 mi SSW of St Libory
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.343, -89.734

Thunderstorm winds blew down numerous large tree limbs.

Tornado, Washington

When
April 15, 6:33 PM CST to 6:34 PM CST
Where
Washington County, 0.85 mi NNW of Covington to 0.81 mi NNW of Covington
Rating
EFU
Path length
0.17 mi
Path width
50 yd
Reported by
Social Media
Coordinates
38.461, -89.438

A tornado briefly touched down about a third of a mile north of Covington, IL. The only evidence of this tornado was a video provided via social media. Duration was likely less than 1 minute, no damage or injuries. The tornado was rated EFU with an estimated path length of 0.17 miles and an estimated path width of 50 yards.

Thunderstorm Wind, Washington

When
April 15, 6:34 PM CST to 6:37 PM CST
Where
Washington County, 0.43 mi NNW of New Minden to 0.77 mi NNE of New Minden
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.435, -89.374

Thunderstorm winds blew down numerous tree limbs around town. One of the large tree limbs fell onto a power line pulling it down.

Thunderstorm Wind, Madison

When
April 15, 6:35 PM CST to 6:40 PM CST
Where
Madison County, 1 mi S of St Jacob to 2.19 mi SW of Highland
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
38.706, -89.770

Thunderstorm winds blew off part of an outbuilding about a mile south of St. Jacob. Further east, about a quarter of a roof on a large horse barn was blown off. One of the horses was killed by the flying debris. Thirty five other horses busted out of their fences and stalls as they ran scared from the storm. The roof debris was thrown about a 100 yards to the east.

Thunderstorm Wind, Clinton

When
April 15, 6:35 PM CST to 6:36 PM CST
Where
Clinton County, 0.4 mi WNW of Trenton to 0.94 mi NE of Trenton
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.602, -89.687

Thunderstorm winds blew down several trees around town as well as numerous tree limbs. Also, a couple of fences were blown down and a trampoline was tossed.

Thunderstorm Wind, Montgomery

When
April 15, 6:55 PM CST
Where
Montgomery County, 1.42 mi WNW of Litchfield Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.175, -89.696

Thunderstorm winds blew down a couple of trees just west of Litchfield.

Thunderstorm Wind, Marion

When
April 15, 7:20 PM CST
Where
Marion County, 0.74 mi ESE of Texas Corner to 0.87 mi ESE of Salem
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.615, -88.987

Thunderstorm winds blew down a large tree and numerous tree limbs around town. Also, several power lines were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093828, 1093834, 1093836, 1093839, 1093833, 1093831, 1093832, 1093829, 1093843, 1093847, 1094928, 1094929, 1094931, 1094934, 1094926, 1094935, 1094924, 1094936, 1094937, 1094930, 1094951, 1094948, 1094950, 1094949, 1094952.